MAUDE Adverse Event Report: STRYKER SPINE-US 13MM X 6DEG X 11MM X 23MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

STRYKER SPINE-US 13MM X 6DEG X 11MM X 23MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Catalog Number 48951136
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Neuropathy (1983); Injury (2348)
Date of Event 09/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device has been explanted but will not be returned.
 
Event or Problem Description
A physician reported a tritanium pl cage has, "gradually backed out backwards, causing neurological symptoms," approximately one month after implantation.Revision surgery has been scheduled.
 
Event or Problem Description
A physician reported a tritanium pl cage has, "gradually backed out backwards, causing neurological symptoms," approximately one month after implantation.Revision surgery has occurred.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.Device and complaint history records were reviewed, and no relevant manufacturing or similar complaints were identified.Per surgical technique: early loosening may result from inadequate initial fixation, latent infection, premature loading of the device or trauma.Late loosening may result from trauma, infection, biological complications or mechanical problems, with the subsequent possibility of bone erosion, or pain.Intraoperative fissure, fracture, or perforation of the spine can occur due to implantation of the components.Postoperative fracture of bone graft or the intervertebral body above or below the level of surgery can occur due to trauma, the presence of defects, or poor bone stock.The size and shape of the bone structures determine the size, shape and type of the implants.Once implanted, the implants are subjected to stresses and strains.These repeated stresses on the implants must be taken into consideration by the surgeon at the time of the choice of the implant, during implantation as well as in the post-operative follow-up period.Indeed, the stresses and strains on the implants may cause fatigue, fracture or deformation of the implants, before the bone graft has become completely consolidated.This may result in further side effects or necessitate the early removal of the osteosynthesis device.Patient's post op activity level is unknown and patient did not fall.Bone quality is unknown.Without the device or x rays, a definite root cause cannot be determined.It was reported that the intervertebral height was 12.11mm higher than before the surgery, which most likely contributed to the cage backing out.As it is unknown how the cage was trailed beforehand, inadequate disc prep, improper trailing, or inappropriate cage size used could have contributed to the event.It is also possible that patient factors such as bone quality or anatomy may have contributed to the disc space expanding causing the cage to back out.Other possible root causes include inadequate supplemental fixation, latent infection, premature loading of the device or trauma, trauma, biological complications or mechanical problems, with the subsequent possibility of bone erosion, or pain.Excessive post op activity could also have contributed to the event as well.

Brand Name
13MM X 6DEG X 11MM X 23MM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9233448
Report Number3004024955-2019-00044
Device Sequence Number2233375
Product Code MAX
UDI-Device Identifier07613327117646
UDI-Public07613327117646
Combination Product (Y/N)N
PMA/510(K) Number
K162262
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2022
Device Catalogue Number48951136
Device Lot NumberD6HP
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/25/2019
Supplement Date Received by Manufacturer12/27/2019
Initial Report FDA Received Date10/24/2019
Supplement Report FDA Received Date01/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR